Winter Storm, Vanderburgh
- When
- January 22, 4:00 AM CST to 3:00 PM CST
- Where
- Vanderburgh forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.025, -87.586 (the zone’s center; the record gives no point)
Southwest Indiana was on the northern fringe of the wintry precipitation associated with a low pressure system over the Tennessee Valley. Snowfall amounts were heaviest along the Ohio River from Evansville eastward across Warrick and Spencer Counties.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Southwest Indiana was on the northern fringe of the wintry precipitation associated with a low pressure system over the Tennessee Valley. Snowfall amounts were heaviest along the Ohio River from Evansville eastward across Warrick and Spencer Counties. Four to six inches of snow was common in that area. Further north and west, 1 to 3 inches fell from Mount Vernon (in Posey County) to Stendal (in Pike County). The intensity of the snowfall varied greatly from one location to the next. The heavy snow occurred in bands associated with the deformation zone on the northwest side of the storm system. Snowfall rates in some of the bands were an inch per hour, with visibility reduced to one-quarter mile. Some specific snowfall totals included: 5 inches in Evansville, Boonville, Newburgh, and Rockport, 2.5 inches along the Wabash River in west central Posey County, and 2 inches at Stendal in Pike County. Following the ending of the snow, strong north winds gusting from 30 to 40 mph caused widespread drifting. The drifts were especially deep in open farm country, where the lack of trees and other obstructions resulted in stronger winds. The winter storm was caused by a deepening 500 mb trough that swung eastward from the Plains across the Mississippi Valley early on the 22nd. A weak low pressure center formed over Texas early on the 21st. The low gradually strengthened as it moved northeast across Alabama early on the 22nd, reaching the Virginia coast early on the 23rd. The low pressure system was accompanied by plenty of Gulf of Mexico moisture, which pivoted as far northwest as southeast Illinois. There was sufficient cold air in place for most of the precipitation to fall as snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 22, 3:52 AM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
352 AM CST FRI JAN 22 2016
.SHORT TERM...(Today through Sunday)
Issued at 352 AM CST FRI JAN 22 2016
According to dual pol radar data it appears that much of the
Warning area has changed over to snow, with the exception of
Calloway county eastward along the Tennessee border. A change over
to all snow is expected over those areas by 12Z. The Winter Storm
Warning is looking pretty good, and no changes are planned at
this time. Snow amounts over much of west Kentucky may be just a
bit higher with a max now of around 12" in Muhlenberg, Christian
and Todd counties.
The problem areas for the snow forecast continue to be the
northwest periphery of the existing warning area. The Evansville
area southwest to Hardin county may not quite reach Warning
criteria of 4", but there may be an area of more advisory level
snows from Alexander county through Johnson and into Saline and
Gallatin counties. Radar is currently showing some increase in
that region and recent HRRR runs are showing the precipitation
shield reaching those areas now. Not sure if it will last long
enough to warrant an Advisory, so for now will just keep an eye
out for observations from those regions and adjust as needed.
Latest radar trends indicate that southeast Missouri outside of
New Madrid and Mississippi counties has dried out as expected.
Will let the Warning and Advisory expire as scheduled at 12Z. May
need to extend Alexander and Pulaski for awhile, but will make
that decision near 12Z. Hopefully, we will have enough
observations by then to decide if the Advisory needs to be
expanded to the northeast any at all.
It appears that much of the measurable precipitation will be done
by 00Z, but will leave the 06Z expiration of the primary portion
of the Warning. However, we will likely be cancelling it in chunks
this afternoon, as the snow comes to an end from west to east.
Skies will clear Saturday, but temperatures will struggle to climb
above freezing, especially over the snowpack. The surface high
will settle over the region Saturday night, so some single digit
lows are expected, especially over the Pennyrile. Wouln't be
surprised if a few locations approach 0. South winds will try to
bring a warm up on Sunday, but with the snowpack hanging around,
it may be muted compared to the MAV guidance.
.LONG TERM...(Sunday Night through Thursday)
Issued at 352 AM CST FRI JAN 22 2016
By Sunday night, an upper level ridge will be centered overhead with
sfc high pressure continuing to move east of the area. South winds
at the surface will continue to pick up as a storm system over the
central Plains moves east northeast. By 12Z Monday, a sfc low will
be located over the KS/MO border. Throughout the day on Monday, the
sfc low will move northeast toward the western Great Lakes region.
As this occurs, a cold front will move across our area from west to
east. As has been the case for the last few days...models are not
showing too much QPF with this system, as the best moisture is
confined to the north with the actual sfc low. However, we will
continue to maintain low chance POPS with the FROPA. Soundings and
time height charts indicate temperatures are warm enough for
precipitation to fall as rain, at least during the day.
Heading into Monday evening, models differ a bit on the timing of
when exactly the front will clear the CWA. However, will continue to
linger precipitation into the evening/overnight hours, however
believe that any lingering activity should probably be mainly during
the evening. Low level temperature profiles indicate that there
could be a rain/snow mix up in our northern counties. This blends
well with neighboring offices to our north.
Since moisture seems to be lacking on Tuesday, despite the fact that
an upper level trough will be moving through the area, will only
keep low POPS for the eastern sections. Any moisture will be
confined to the low levels, centered around 925mb, so some flurries
would be possible if anything occurred at all.
High pressure builds into the area Tuesday night into Wednesday
providing dry weather. A clipper type system approaches us from the
northwest on Wednesday night into Thursday but should only bring us
some clouds.
&&
.AVIATION...
Issued at 525 PM CST THU JAN 21 2016
Conditions will deteroriate after 06z (FZRA/SN) from SW to NE
across the area, with mainly snow by 10-12z on through Friday.
Best coverage will be south of a line from KOWB to KPOF. MVFR to
occasional IFR conditions expeced, along with a substantial
increase in winds later tonight through Friday, generally NNE
15-30 kts.
&&
.PAH Watches/Warnings/Advisories...
IL...Winter Weather Advisory until 6 AM CST early this morning for
ILZ092-093.
Winter Storm Warning until midnight CST tonight for ILZ090-091-
094.
MO...Winter Weather Advisory until 6 AM CST early this morning for
MOZ086-087-100-107-111.
Winter Storm Warning until midnight CST tonight for MOZ112-114.
Winter Storm Warning until 6 AM CST early this morning for
MOZ108>110.
IN...Winter Storm Warning until midnight CST tonight for INZ086>088.
KY...Winter Storm Warning until midnight CST tonight for KYZ001>022.
&&
SHORT TERM...DRS
LONG TERM...CWHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1258 AM CST FRI JAN 22 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-221100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1258 AM CST FRI JAN 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR AREAS ALONG AND SOUTHEAST OF A LINE FROM DONIPHAN TO NEW MADRID IN MISSOURI...AND ON TO PADUCAH KENTUCKY AND EVANSVILLE INDIANA. JUST NORTH OF THE WARNING A SMALL AREA FROM VAN BUREN TO CAPE GIRARDEAU MISSOURI AND INTO ALEXANDER AND PULASKI COUNTIES IN ILLINOIS ARE IN A WINTER WEATHER ADVISORY. PLEASE SEE THE WARNING AND ADVISORY STATEMENTS FOR DETAILS ON THIS DEVELOPING MAJOR WINTER STORM SYSTEM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WINTER STORM WARNING IS IN EFFECT THROUGH MIDNIGHT FRIDAY NIGHT FOR ALL OF WEST KENTUCKY AND ADJACENT PORTIONS OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST INDIANA. PLEASE REFER TO THE WARNING STATEMENT FOR DETAILS ON THIS MAJOR WINTER STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF ICE AND SNOW ACCUMULATIONS AND ANY OTHER IMPACTS FROM THE WINTER STORM WOULD BE GREATLY APPRECIATED. DRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
122 AM CST FRI JAN 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM FREEZING RAIN POPLAR BLUFF 36.76N 90.41W
01/21/2016 U0.00 INCH BUTLER MO EMERGENCY MNGR
STREETS GLAZED OVER. SHERIFFS OFFICE REPORTS ACCIDENTS
STARTING TO OCCUR.
0945 PM FREEZING RAIN POPLAR BLUFF 36.76N 90.41W
01/21/2016 U0.00 INCH BUTLER MO EMERGENCY MNGR
MANY ACCIDENTS REPORTED BY LAW ENFORCEMENT IN BUTLER
COUNTY. ONE VEHICLE ROLLED ON SIDE WITH NO INJURIES.
1015 PM FREEZING RAIN MURRAY 36.61N 88.32W
01/21/2016 U0.00 INCH CALLOWAY KY AMATEUR RADIO
MIX OF FREEZING RAIN AND SLEET. LIGHT GLAZE ON VEHICLES
AND DRIVEWAY.
1126 PM FREEZING RAIN ELKTON 36.81N 87.16W
01/21/2016 U0.00 INCH TODD KY LAW ENFORCEMENT
ROADS COVERED WITH ICE ACROSS THE COUNTY.
1234 AM FREEZING RAIN LONE OAK 37.04N 88.67W
01/22/2016 U0.00 INCH MCCRACKEN KY BROADCAST MEDIA
FREEZING RAIN REPORTED IN LONE OAK WITH ICE ON VEHICLES.
1243 AM SLEET WEST PADUCAH 37.08N 88.74W
01/22/2016 U0.00 INCH MCCRACKEN KY OFFICIAL NWS OBS
MIX OF FREEZING RAIN AND SLEET AT NWS OFFICE. LIGHT
ACCUMULATION OF SLEET ON VEHICLES AND PARKING LOT.
1247 AM FREEZING RAIN GREENVILLE 37.21N 87.18W
01/22/2016 U0.00 INCH MUHLENBERG KY EMERGENCY MNGR
FREEZING RAIN IN GREENVILLE FOR ABOUT AN HOUR AND A HALF.
ROADS GETTING VERY SLICK WITH NUMEROUS WRECKS.
&&
RJPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
205 AM CST FRI JAN 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM SLEET MADISONVILLE 37.34N 87.51W
01/22/2016 M0.25 INCH HOPKINS KY LAW ENFORCEMENT
STEADY SLEET MIXED WITH A LITTLE FREEZING RAIN. NEARLY
1/4 INCH OF SLEET ON NORTH END OF MADISONVILLE. TREATED
ROADS SLUSHY OR ICY. UNTREATED ROADS VERY SLICK.
0148 AM FREEZING RAIN 2 S CALVERT CITY 37.00N 88.35W
01/22/2016 U0.00 INCH MARSHALL KY NWS EMPLOYEE
SLEET AND FREEZING RAIN. SURFACES GLAZED OVER WITH A
TEMPERATURE OF 28 DEGREES.
0158 AM FREEZING RAIN MORTONS GAP 37.24N 87.47W
01/22/2016 U0.00 INCH HOPKINS KY TRAINED SPOTTER
GLAZE OF ICE ON ROADS AND VEHICLES FROM FREEZING RAIN.
BRIEFLY MIXED WITH SLEET AND HAS JUST TRANSITIONED TO
LIGHT SNOW.
&&
RJPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
235 AM CST FRI JAN 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 AM SNOW WEST PADUCAH 37.08N 88.74W
01/22/2016 U0.0 INCH MCCRACKEN KY OFFICIAL NWS OBS
AFTER SLIGHTLY OVER AN HOUR OF SLEET MIXED WITH A LITTLE
FREEZING RAIN...PRECIPITATION HAS CHANGED OVER TO SNOW.
VERY LIGHT COATING OF ICE AND SNOW ON SURFACES.
0224 AM FREEZING RAIN MURRAY 36.61N 88.32W
01/22/2016 U0.00 INCH CALLOWAY KY BROADCAST MEDIA
SURFACES OF VEHICLES AND UNTREATED CONCRETE ICED OVER.
&&
RJPThe national radar mosaic for the moment the first event began.
3 winter storm, 2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, January 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612308, 612309, 612310, 612312, 613849.